What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 24, 10:31 AM PST, 5 hours 3 minutes earlier.
Area forecast discussion, Jun 24, 10:31 AM PST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1131 AM PDT Thu Jun 24 2021
.SYNOPSIS...
Temperatures remain seasonable with chances for thunderstorms
through Friday. Some thunderstorms may be strong and produce
heavy rain today. Another heat wave is expected this weekend,
which may last into next week. Thunderstorms chances look to
return Monday through Wednesday early next week.
&&
.DISCUSSION...
Few changes were made as the overall forecast looks on track. An
upper-level low will continue to bring chances for thunderstorms
today and Friday along with near-normal temperatures. Winds will be
lighter today into the weekend with periodic shifts to the east-
northeast and back to the west. Temperatures will quickly begin to
increase this weekend into next week as the upper low fills and an
upper ridge builds over the western US.
Tonight through Friday morning:
* Increased thunderstorm coverage will continue into the evening
provided from the nearly stationary upper low over the West
Coast as it overspreads into western Nevada. PWAT values that
climbed in response to the southeast mid to upper level flow
pulling moisture from the subtropical Gulf of California still
range between 0.6-0.9 inches. Convection should continue late
into the evening across the Sierra front and much of western
Nevada as residual daytime heating continues to add that extra
measure of lift to sustain thunderstorm activity late into the
evening. Light upper-level flow (easterly SFC-6km mean wind
5-10 kts), high storm bases atop deep inverted V thermodynamic
profiles, and steep mid-level lapse rates will bring local
heavy rainfall concerns along with hail, and strong outflow
winds over 50 mph. Given the potential east to west development
and outflow of these storms, blowing dust will also be a
possibility, especially for the main population centers of
western Nevada such as Fallon, Fernley, Sparks-Reno, and Carson
City.
Friday through Sunday morning:
* Thunderstorm chances look to decrease Friday as the upper low
continues to fill and open into a positive tilted long-wave
trough that extends southwest into the Desert Southwest.
Concurrently a strong upper ridge begins to build into the far
Eastern Pacific and into the western US. A few isolated storms
are still possible in the central Sierra south of Lake Tahoe
along the Sierra Front. Higher based dry thunderstorms could
bring a few cloud-to-ground strikes to the region during the
afternoon hours. Upper-level warming and subsidence will begin
to strengthen the mid-level CAP over the region, diminishing
the thunderstorm potential over region through Sunday. Daytime
highs for some lower valley locations could see triple-digit
readings as the high pressure spreads over western NV.
Sunday through Thursday next week:
Ensemble model uniformly messages the onset of strong high pressure
building over the Pacific Northwest. A north-south orientated ridge
axis will extend over Nevada by this weekend. This will bring
together the elements needed for a major heatwave over much of the
western US through middle of the work week. Hot summertime above
average daytime temperatures will settle over California and
western Nevada, with triple-digit readings still possible over
western Nevada lower valley locations Sunday into the beginning of
the work week. Based on ensemble guidance, record heat during day
remains a distinct possibility for our area through midweek with
some record higher low temperature values being observed during
this period. On the outside chance that the anticipated northward
push of monsoonal moisture into western Nevada increases into next
week, then accompanying thunderstorms could dampen the hotter
daytime temperatures.
Any thunderstorm activity will be stifled Sunday and Monday by
upper level warming spreading over the region as mid level
subsidence slowly becomes the dominating factor over the Sierra
and western Nevada. But the North American monsoon looks to be on
the horizon as the upper level flow adjusts into a favorable
position and opens the gates to increased sub-tropical moisture.
Some uncertainty centers as to the timing and strength of the
monsoonal push northward into western NV as model guidance offer
differing solutions going into the mid-week forecast period. If
mid-level moistening does initiate earlier in the week by Monday
as shown by some guidance this may inhibit the heat slightly.
This early arrival could also bring additional moisture in the
area and increase the instability across our region along with the
possible return of thunderstorms. -AY
&&
.AVIATION...
The forecast is on track for increased thunderstorm coverage
this afternoon through this evening. There is a 25-40% chance for
seeing a storm impact at any of the terminals. Storms may bring
periods of reduced CIGS/VIS and terrain obscuration due to locally
heavy rainfall. Hail and gusty/erratic outflow winds in excess of
40 kts also are possible this afternoon with storms. The winds
could also produce dust storms. The storms are expected to
continue through 04-06z, with potential for a few to linger
overnight.
Thunderstorm coverage will decrease for Friday as the upper low
weakens, but with chances persisting mainly south of I-80. There is
a 10-15% chance of a storm across western Nevada south of I-80 and
around 25% chance for the terminals of the Eastern Sierra from
KTVL south, including KBAN and KMMH.
Storm chances are less than 10% over the Sierra this weekend and
less than 5% across western NV and northeast CA as a strong ridge
of high pressure begins to build over the west. With near record
heat possible, density altitude concerns will return this weekend
and persist into next week. JCM
&&
.FIRE WEATHER...
The forecast is on track for scattered storms to develop this
afternoon and persist through this evening with a 25-40% chance
for seeing a storm over any particular location. Slow storm
motions and plentiful moisture should limit new fire start
efficiency, but as always, new starts due to lightning are not out
of the question. Storms may also bring gusty and erratic outflow
winds in excess of 45 mph.
Storms linger Friday, mainly south of I-80, with less coverage
compared to today, and should still be on the wetter side of the
spectrum. Less than a 10% chance for a thunderstorm for the
weekend, as high pressure brings a a warming and drying trend.
Near record highs and poor RH recoveries return by Sunday and
persist into next week. JCM
&&
.REV Watches/Warnings/Advisories...
NV...Excessive Heat Watch from Sunday afternoon through Wednesday
evening NVZ001-003>005.
CA...Excessive Heat Watch from Sunday afternoon through Wednesday
evening CAZ070-071.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jun 24, 10:09 AM PST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Reno NV
1109 AM PDT Thu Jun 24 2021
CAZ071>073-NVZ001>005-241900-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
1109 AM PDT Thu Jun 24 2021
...Thunderstorms Developing Over the Sierra and Parts of Western
NV...
Doppler radar indicates thunderstorms forming in eastern Mono County
and in Mineral County. Over the next hour storms are expected to
also develop over the Sierra and in western NV from I-80 south.
Brief moderate rain and wind gusts 40 to 50 mph are possible with
these storms. In western NV these gusts could create low
visibilities due to blowing dust. Stronger storms will develop
across the area this afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Watch for areas of blowing dust and reduced visibility.
&&
LAT...LON 3748 11885 3775 11925 3804 11931 3820 11963
3845 11968 3885 12016 3960 12046 3971 12072
3987 12074 4009 12027 3993 11920 3992 11747
3955 11749 3938 11776 3910 11778 3900 11819
3847 11770 3789 11842 3778 11827 3746 11863
TIME...MOT...LOC 1759Z 137DEG 121KT 4029 12055
JMLocal storm report, Jun 24, 12:51 PM PST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
151 PM PDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL GARDNERVILLE 38.94N 119.74W
06/24/2021 E0.25 INCH DOUGLAS NV PUBLIC
PUBLIC REPORTED SMALL PEA-SIZED HAIL IN THE
GARDNERVILLE AREA.
&&Special weather statement, Jun 24, 3:25 PM PST, 9 minutes before
Special Weather Statement
National Weather Service RENO NV
425 PM PDT Thu Jun 24 2021
CAZ070>073-NVZ001>005-251130-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
425 PM PDT Thu Jun 24 2021
...Thunderstorms Continue Over the Sierra and Parts of Western
NV...
Doppler radar indicates scattered thunderstorms forming across the
Sierra and western Nevada. Most of these storms are developing
along a convergence zone south of I-80 to the Sierra crest. A few
stronger storms are moving into some eastern CA counties as well
as southern Washoe, southeastern Pershing, and Churchill counties
at this time. Brief moderate to heavy rain and wind gusts 40 to 50
mph are still possible with these storms. Across parts of western
NV multiple outflow boundaries from individual storms are
producing wind gusts that could create low visibilities due to
blowing dust.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Watch for areas of blowing dust and reduced visibility.
&&
http://weather.gov/reno